Gastrointestinal stromal tumor (GIST) is a rare type of sarcoma and the most common mesenchymal tumor of the gastrointestinal tract. Surgical resection is the first recommended therapy, but systemic chemotherapy is administered for unresectable tumors. We encountered the first case of GIST for which a re-escalated dose of sunitinib, even after dose reduction, was adequately effective. A 64-year-old man visited a hospital owing to anorectal pain and incomplete stool evacuation. Computed tomography (CT) and magnetic resonance imaging showed a mass in the left lower quadrant; laparotomy was performed for diagnostic treatment. The resected mass was a 7.5-cm GIST of the small intestine, with a mitotic rate of 23 mitoses per 50 high-power fields, which was classified as high risk, as per the modified Fletcher classification system. We administered imatinib as adjuvant therapy, but interstitial pneumonia developed after 8 months; hence, administration was discontinued. After 2 years of no treatment, peritoneal recurrence was detected by positron emission tomography. Reintroduction of imatinib was not advised owing to the prior history of interstitial pneumonia. Therefore, sunitinib was started with a dosage of 50 mg/day, in 6-week cycles with 4 weeks on and 2 weeks off treatment. He continued taking a modified dose (37.5 mg) of sunitinib, except during the time he experienced cheilitis and fever. CT showed a partial response after 2 months of treatment; however, he developed varicella-zoster virus infection. The dosing schedule was changed to 2 weeks on and 1 week off; he could continue the treatment. After 4 months of treatment, CT showed progressive disease. We had two choices: re-escalation of sunitinib dose or switchover to another drug. Since adverse events were tolerable at that time, we re-escalated the sunitinib dose to 50 mg/day. The recurrence region was reduced and achieved partial response. Hand-foot syndrome, hypertension, and dysgeusia occurred during the treatment course and were controlled by medication. We suggest that re-escalation of sunitinib dose can be effective, even after dose reduction owing to adverse events.